Illinois, 2012

Dense Fog in Illinois, February 17, 2012

February 17, 2012 · NWS PAH · 19 events in 19 counties and zones

High pressure was centered over the Lower Ohio Valley. Clear skies and light winds set the stage for the development of dense fog.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

High pressure was centered over the Lower Ohio Valley. Clear skies and light winds set the stage for the development of dense fog. The dense fog reduced visibility to one-quarter mile or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 16, 2:57 PM CST, 9 hours 3 minutes earlier.

Area forecast discussion, Feb 16, 2:57 PM CST, 9 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
257 PM CST THU FEB 16 2012

.SHORT TERM.../THIS EVENING THROUGH SATURDAY NIGHT/
WILL BE A QUIET FORECAST PERIOD THROUGH MOST OF SATURDAY...AS HIGH
PRESSURE SETTLES IN OVER THE AREA TONIGHT/FRI. NOT A CANADIAN
HIGH...SO TEMPS WILL CHILLY AT NIGHT NEAR FREEZING AND UP INTO THE
50S FRI/SAT MOST AREAS. FRIDAY SHOULD BE THE WARMEST DUE TO AN
INCREASE IN MID CLOUDS SAT. CLOUD HOLD TEMPS IN THE UPPER 40S TO
NEAR 50.

BIGGEST CONCERN IS WITH SAT NIGHT...AS ANOTHER SOUTHERN BRANCH MID
LEVEL TROF EJECTS ENE FROM TX. WILL INITIATE A SFC LOW...WHICH
SHOULD TRACK ACROSS THE GULF COAST STATES. THE TREND FOR THE PAST
FEW DAYS HAS BEEN TO BRING PRECIP SHIELD FURTHER AND FURTHER
NORTH/EAST WITH THIS SYSTEM...ESP OVER SE MO AND WRN KY. BIGGER
QUESTION WILL BE WITH PRECIP TYPE. 12Z OP NAM SUGGESTS A 4 TO 6
INCH SNOW EVENT ALONG SOUTH OF THE WESTERN KY PARKWAY...BUT MOST
OTHER MODELS ARE A LITTLE WARMER IN THE BOUNDARY LAYER AND SUGGEST
LIGHT RAIN...POSSIBLY CHANGING TO LIGHT SNOW LATER SAT NIGHT. WITH
ALL OF THE DIFFERENCES...OPTED TO JUST MENTION RAIN OR SNOW FOR
NOW. BOTH MAY END UP OCCURRING. WILL NOT MENTION ANY SNOW
ACCUMULATION NUMBERS AT THIS TIME.

&&

.LONG TERM...(SUNDAY THROUGH THURSDAY)
A CHANCE OF LIGHT RAIN AND LIGHT SNOW WILL LINGER ACROSS OUR
SOUTHEAST COUNTIES AS THE LOW PRESSURE SYSTEM MOVES OFF THE
CENTRAL EAST COAST. AS HIGH PRESSURE BUILDS INTO THE CENTRAL
U.S...NORTH WINDS WILL KEEP TEMPERATURES AROUND 5 DEGREES BELOW
NORMAL FOR SUNDAY...MAINLY IN THE LOWER TO MIDDLE 40S.
HOWEVER...AS THE HIGH MOVES OFF TO OUR EAST...A SIGNIFICANT WARM
UP CAN BE EXPECTED FOR THE WORK WEEK AS SOUTHERLY WINDS BRING MUCH
WARMER AIR INTO THE PAH FORECAST AREA. TEMPERATURES WILL RETURN TO
NEAR NORMAL FOR WEDNESDAY...THEN REACH THE MIDDLE UPPER 50S
WEDNESDAY AND THURSDAY.

BY MONDAY NIGHT...THE ECMWF BEGINS TO SPREAD PRECIPITATION ACROSS
THE MIDDLE MISSISSIPPI AND LOWER OHIO VALLEYS AS A LOW PRESSURE
SYSTEM MOVES ACROSS THE NORTHERN PLAINS INTO THE GREAT LAKES
REGION.  GFS ONLY SHOWS A FEW BLIPS OF QPF WITH THE ASSOCIATED
FRONT...BUT THEN BRINGS MORE SIGNIFICANT PRECIP INTO THE REGION WITH
A SECOND LOW PRESSURE SYSTEM/FRONT MOVING THROUGH ON TUESDAY NIGHT
INTO WEDNESDAY.  ECMWF SHOWS VERY LITTLE PRECIP WITH THE SECOND
FRONT DUE TO MUCH LESS MOISTURE LEFT AFTER THE FIRST SYSTEM.  TAKING
BOTH SOLUTIONS INTO CONSIDERATION...BEST CHANCES OF SHOWERS AT THIS
POINT WOULD BE LATE TUESDAY INTO WEDNESDAY...WITH LESSER CHANCES ON
BOTH SIDES OF THIS TIME FRAME.  MORE FINE TUNING ON TIMING WILL BE
LIKELY OVER THE NEXT FEW MODEL RUNS.  FORTUNATELY WITH THE WARM
TEMPERATURES...THIS WILL DEFINITELY BE A RAIN ONLY EVENT.

&&

.AVIATION...(FOR THE 21Z TAFS THROUGH 21Z FRIDAY AFTERNOON)
MVFR CIGS WILL PERSIST THROUGH A GOOD PART OF THE AFTERNOON. LOW
CLOUDS ARE FINALLY BEGINNING TO BREAK UP ACROSS SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS. THIS TREND WILL CONTINUE WITH MOST TAF SITES
GOING SCATTERED BY 00Z. A CLEAR SKY IS EXPECTED OVERNIGHT AND WITH
GROUND MOISTURE...HAVE INCLUDED LIGHT FOG AT KCGI. AS THE CLOUDS
BREAK UP...NORTH TO NORTHWEST WINDS WILL GUST AT 15 TO 20 KT AND
THEN DROP OFF AFTER SUNSET. HIGH CLOUDS WILL MOVE INTO THE REGION BY
MORNING IN ADVANCE OF THE NEXT STORM SYSTEM AS WINDS TURN TOWARD THE
EAST TO SOUTHEAST.
&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...GM
SHORT TERM...GM
LONG TERM....RST
AVIATION...ML
Hazardous weather outlook, Feb 16, 11:50 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1150 PM CST THU FEB 16 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1150 PM CST THU FEB 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

AREAS OF FOG...LOCALLY DENSE AT TIMES WILL BE LIKELY DURING THE
OVERNIGHT HOURS ACROSS SOUTHERN ILLLINOIS...PARTS OF SOUTHWEST
INDIANA AND SOUTHEAST ILLINOIS. TRAVELERS SHOULD EXERCISE CAUTION
WILL DRIVING TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT RAIN MAY MIX WITH...OR CHANGE OVER TO LIGHT SNOW FROM
NORTHWEST TO SOUTHEAST SATURDAY NIGHT. AT THIS TIME...IT LOOKS AS
THOUGH SURFACE TEMPERATURES WILL STAY JUST ABOVE FREEZING FOR MUCH
OF THE NIGHT...AND PRECIPITATION AMOUNTS WILL BE ON THE LIGHT SIDE.
THEREFORE...LITTLE OR NO TRAVEL IMPACTS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMITH

In the hours before

Special weather statement, Feb 16, 10:50 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1050 PM CST THU FEB 16 2012

ILZ075>078-080>089-INZ081-085-MOZ076-086-087-170800-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-GIBSON-
POSEY-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...FORT BRANCH...POSEYVILLE...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU
1050 PM CST THU FEB 16 2012

...PATCHY AND LOCALLY DENSE FOG LIKELY THIS EVENING...

CLEAR SKIES AND LIGHT WINDS HAVE SET THE STAGE FOR THE DEVELOPMENT
OF PATCHY FOG ACROSS SOUTHERN ILLINOIS...PARTS OF SOUTHEAST
MISSOURI AND INTO PARTS OF SOUTHWEST INDIANA.

DRIVERS PLANNING TRAVEL ON HIGHWAY 55 IN MISSOURI...ROUTE
13 AND INTERSTATE 57 IN ILLINOIS...AND INTERSTATE 64 OVER ILLINOIS
AND SOUTHWEST INDIANA SHOULD BE WATCHFUL FOR THE FOG THIS EVENING
AND THROUGH THE MIDNIGHT HOUR. VISIBILITY DUE TO THE FOG MAY
CHANGE RAPIDLY...ESPECIALLY IN FAVORED AREAS.

PLEASE DRIVE SAFELY. USE YOUR LOW BEAM HEADLIGHT AND FOG
LIGHTS...IF AVAILABLE. USE YOUR TURN SIGNALS TO LET OTHER DRIVERS
THAT YOU ARE CHANGING LANES OR TURNING OFF THE ROADWAY. AVOID
DRIVING TOO FAST OR TWO SLOW ON THE ROADS...AND LEAVE EXTRA ROOM
BETWEEN YOURSELF AND OTHER VEHICLES ON THE ROAD.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
February 17, 12:00 AM CST to 10:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
February 17, 12:00 AM CST to 10:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
February 17, 12:00 AM CST to 10:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
February 17, 12:00 AM CST to 10:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
February 17, 12:00 AM CST to 10:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
February 17, 12:00 AM CST to 10:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
February 17, 12:00 AM CST to 10:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
February 17, 12:00 AM CST to 10:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
February 17, 12:00 AM CST to 10:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
February 17, 12:00 AM CST to 10:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
February 17, 12:00 AM CST to 10:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
February 17, 12:00 AM CST to 10:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
February 17, 12:00 AM CST to 10:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
February 17, 12:00 AM CST to 10:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
February 17, 12:00 AM CST to 10:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
February 17, 12:00 AM CST to 10:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
February 17, 12:00 AM CST to 10:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
February 17, 12:00 AM CST to 10:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
February 17, 12:00 AM CST to 10:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363708, 363709, 363711, 363712, 363713, 363714, 363715, 363716, 363717, 363718, 363719, 363720, 363721, 363722, 363723, 363724, 363725, 363726, 363727.